Optical coherence tomographic images at the initial visit showing a full-thickness macular hole (A), at 4 weeks showing decreased macular edema and a full-thickness macular hole (B), at 8 weeks showing closure and persistence of subfoveal fluid (C), and at 4 months showing dissipation of subfoveal fluid (D).
Optical coherence tomographic images from 7 weeks after stopping ketorolac tromethamine showing a reopened full-thickness macular hole and macular edema (A), 11 weeks after starting nepafenac showing closure and persistence of subfoveal fluid (B), and again 11 weeks after starting nepafenac showing irregular foveal contour (C).
Customize your JAMA Network experience by selecting one or more topics from the list below.
Macular Hole Closure and Visual Improvement With Topical Nonsteroidal Treatment. Arch Ophthalmol. 2009;127(12):1686–1693. doi:10.1001/archophthalmol.2009.328
We report closure of a full-thickness macular hole (FTMH) with topical nonsteroidal anti-inflammatory drug (NSAID) treatment. We discontinued the NSAID and the FTMH reopened. On treatment reinstitution, the FTMH closed.
A 63-year-old man who recently underwent emergency surgery for aortic dissection had blurry and distorted vision in his right eye. He denied any history of trauma or eye surgery. The eye was phakic. Best-corrected visual acuity was 20/80 OD. Biomicroscopy revealed a posterior vitreous separation and an FTMH. Optical coherence tomography (OCT) confirmed the FTMH (Figure 1A).
Because of the patient's medical history, he did not want to undergo vitrectomy and subsequent positioning. At this time we started treatment with topical ketorolac tromethamine, 0.5%, 4 times per day in the right eye (off-label use). Four weeks later, his vision remained unchanged but OCT showed a decrease in retinal thickness (Figure 1B). Eight weeks after starting ketorolac, his visual acuity had improved to 20/30 and the FTMH had closed (Figure 1C). Four months after starting ketorolac, his visual acuity had improved to 20/25 and OCT showed no subretinal fluid (Figure 1D).
Ketorolac was discontinued 8 months after its institution. Approximately 6 weeks after discontinuing ketorolac, the patient noticed decreased vision in the right eye. Seven weeks after discontinuing ketorolac, his visual acuity had decreased to 20/70. He had a positive Watzke sign. Optical coherence tomography showed an FTMH (Figure 2A). At this time topical nepafenac, 0.1%, was started 4 times per day in the right eye (off-label treatment). Eleven weeks later, his visual acuity had improved to 20/30 and the FTMH was closed on OCT (Figure 2B). To ensure that a very small macular hole was not overlooked, care was taken to image the central fovea each time OCT was performed.
Macular edema is likely involved in FTMH pathogenesis and persistence.1 In our case, the macular edema reduction occurred first, presumably as a result of NSAID therapy. Closure of the macular hole followed. This implies a direct cause-and-effect relationship with NSAID treatment. Topical NSAIDS have been shown to reduce macular edema more than 24 months after cataract extraction, but persistent use is often needed.2
The cause of macular edema and FTMH reopening in our patient is not readily evident but may relate to an abnormality of the retinal surface. The foveal contour in one of the most recent OCT images is irregular but shows no epiretinal membrane (Figure 2C). In some patients with FTMH, histopathologic study revealed that a thin rim of cortical vitreous remains attached to the retinal surface. Unfortunately, this layer cannot be seen consistently with biomicroscopy, OCT, or ultrasonography.3
Although we found no other cases of FTMH closure related to topical NSAID use, we did find a case report of a patient with an FTMH and macular edema associated with HLA-B27–associated uveitis. Treatment of the macular edema with a peribulbar triamcinolone acetonide injection led to vision improvement and FTMH closure.4 Another study implicating macular edema in FTMH pathogenesis demonstrated an increased risk of FTMH reopening in patients undergoing cataract extraction. The risk was 7-fold higher in patients with clinically apparent cystoid macular edema.5
One study done prior to routine use of OCT indicated that approximately 8% of patients with FTMHs have spontaneous regression.6 It could be argued that the initial closure of the FTMH in our patient was spontaneous and coincided with the NSAID treatment. However, reopening when the NSAID was discontinued and reclosure when the NSAID was restarted make a strong case that the NSAID directly contributed to the closure of this FTMH. This case demonstrates a probable role for topical NSAID treatment in a patient with an FTMH.
Correspondence: Dr P. A. Kurz, Havener Eye Institute, The Ohio State University, 456 W 10th Ave, Columbus, OH 43210 (email@example.com).
Author Contributions: Both authors had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Financial Disclosure: None reported.